High Wind, Guadalupe Mountains of Culberson County
- When
- April 15, 11:00 AM MST to 5:30 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 86 kt (99 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
A very strong and dynamic storm system moved over the Southern Plains on the 15th. A deep surface trough and dryline swept east across the Permian Basin during the afternoon hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An automated observing system at Mount Locke reported a peak wind gust of 73 MPH.Automated observing systems at the Guadalupe Bowl and Guadalupe Pass reported peak gusts of 99 and 98 MPH respectively.A very strong and dynamic storm system moved over the Southern Plains on the 15th. A deep surface trough and dryline swept east across the Permian Basin during the afternoon hours. Very strong winds were propagating through the base of the mid level trough, with 50+ knots indicated within 1 km above ground on the KMAF 88D VAD profiler.These winds, along with strong subsidence behind the wave and a tight pressure gradient, resulted in strong winds across a large part of West Texas with widespread gusts in the 50 to 65 MPH range. Gusts were observed as high as 98 MPH in the Guadalupe Mountains. The most significant damage reported in West Texas was in Andrews County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 15, 10:10 AM MST, 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1210 PM CDT TUE APR 15 2003
WENT AHEAD AND REMOVED MORNING WORDING AND TWEAKED FIRST PERIOD
CONDITIONS MOST ZONES. LINE OF SHOWERS CURRENTLY IS BISECTING THE
COUNTY WARNING AREA ALONG SURFACE TROUGH. EXPECTING THE SURFACE TROUGH
TO INTENSIFY AND TRANSLATE TOWARD THE EASTERN PERMIAN BASIN THIS
AFTERNOON. THE BEST CHANCE FOR DEEP CONVECTION WILL BE ACROSS THE
EXTREME EASTERN COUNTIES WHICH WILL BE IN THE MOISTURE THE LONGEST
AS THE UPPER LOW EJECTS. CONTINUED TO MENTION ISOLATED SHOWERS AND
THUNDERSTORMS BEHIND THE DRY LINE AS SOME RESIDUAL MOISTURE ALONG
WITH UPPER DIVERGENCE CONTINUES THIS AFTERNOON. ALSO MENTIONED
BLOWING DUST ACROSS SOUTHEAST NEW MEXICO AND THE GUADALUPES AS THE
WINDS CRANK THIS AFTERNOON.
.MAF...
TX...RED FLAG WARNING LATE TODAY GUADALUPE AND DAVIS MOUNTAINS...
TXZ074-258.
HIGH WIND WARNING TODAY GUADALUPE AND DAVIS MOUNTAINS...
TXZ074-258.
NM...RED FLAG WARNING LATE TODAY GUADALUPE MOUNTAINS...NMZ027.
HIGH WIND WARNING TODAY GUADALUPE MOUNTAINS...NMZ027.
WIND ADVISORY TODAY PLAINS...NMZ028-029-033-034.
12NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-152000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 430 AM CDT TUE APR 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY STRONG WEST WINDS TODAY WILL COMBINE WITH LOW AFTERNOON RELATIVE HUMIDITIES TO PRODUCE WEATHER CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH AND SPREAD. A HIGH WIND WARNING IS IN EFFECT TODAY FOR THE GUADALUPE AND DAVIS MOUNTAINS FOR WEST WINDS OF 35 TO 50 MPH WITH GUSTS TO 70 MPH. A WIND ADVISORY IS IN EFFECT TODAY FOR THE SOUTHEAST NEW MEXICO PLAINS. A FEW SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE THIS AFTERNOON ALONG AND EAST OF A GAIL TO BIG SPRING TO SANDERSON LINE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.
The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
Damage was sustained to trees, powerlines, traffic lights and signs. In one instance, a falling tree struck a vehicle. No injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347185, 5347187, 5347186.